The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Arthritis

Forums General Melanoma Community Arthritis

  • Post
    THMoore
    Participant
      I was on NIVO and IPI/NIVO and then NIVO once again until : months ago.  I have developed severely arthritis in most all joints and now cannot get up out of a chair without help.  Has anyone else experienced this?  How are you now?

      Trent

      Loading spinner
    Viewing 6 reply threads
    • Replies
        Lori0529
        Participant
          Cutaneous
          Hi Trent

          I had my last round of immunotherapy in April of 2020

          — had pretty severe joint pain — a prednisone taper helps, but it’s also my understanding that a steroid like this works against the immunotherapy effectiveness.

          In January and February of 2021 I tapered my prednisone dosage and stayed on 5 mg of prednisone daily and it really helped.

          I stopped taking it in preparation for the COVID vaccine and have not taken it again.

          Joint pain has returned, but not nearly as severe as before.

          Loading spinner
          Bubbles
          Participant
            Hey Trent,

            Arthralgias – joint pain – are very common with immunotherapy and they can occur while on therapy or strangely – even after.  The degree and duration of the pain vary a great deal from person to person.  I had a fair amount of joint pain during my 2 1/2 years on immunotherapy and it waxed and waned even off therapy.  However, mine was not debilitating.  Some of us are able to treat with NSAID’s and time.  Others have to treat with steroids and drugs more commonly used for arthritis.  A dear one – Jubes (Ann Louise) – of this forum suffered from severe joint pain that impeded all things in her life was treated with infliximab.  As of last posting is doing very well.  Here is a post I wrote regarding her process and joint issues – https://chaoticallypreciselifeloveandmelanoma.blogspot.com/2018/02/for-jubesand-rest-of-us-anti-rheumatic.html

            And for some beautiful peace, I share this which Jubes shared with all of us:  https://chaoticallypreciselifeloveandmelanoma.blogspot.com/2020/08/beautiful-music-from-dear-friend-i-have.html

            I wish you my best.  c

            Loading spinner
            ThinkingPositive
            Participant
              Cutaneous
              Thanks for the links Celeste. And to Trent, arthralgia make me feel like an old lady. I only did prednisone once in the beginning but weaned off to see how I would do.  Its tolerable now and does not interfere with activities. I am hoping pain disappears after Pembrolizumab is stopped, but sounds like that varies person to person.

              Loading spinner
              Lucas
              Participant
                Have you been checked for adrenal insufficiency? This caused me horrible joint pain to where I could barely walk up a few stairs. Went undiagnosed for a year and had some other bad effects on my body.

                Loading spinner
                Sdmotorcop
                Participant
                  I’ve been dealing with some pretty severe arthritis for the past year and a half (Nivo for a year with polymyalgia rheumatica like symptoms. Nivo failed and started Ipi). After the Ipi kicked in, every joint in my body hurt. I’ve been on 10 mg of prednisone since starting Nivo. My oncologist had me try sulfasalizine which did nothing. He put me on remicade/infliximab (last infusion was 3 weeks ago). It seems like it’s starting to work (definitely not an over night cure all).  Time will tell :smile:

                  Loading spinner
                  ThinkingPositive
                  Participant
                    Cutaneous
                    Hi Trent, here is more on the topic of arthritis:

                    To quote: “Key messages:

                    Immune checkpoint inhibitor (ICI)-induced inflammatory arthritis (IA) may persist after ICI cessation.

                    Longer ICI exposure, receipt of combination ICI therapy and a history of other immune-related adverse events increase the risk of IA persistence.

                    Immunomodulatory treatments were efficacious for symptom control while having no apparent effect on tumour response at follow-up.

                    Persistent arthritis may be associated with better tumour response (complete or partial response)”. (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7031780/)

                    Loading spinner
                    MelMel
                    Participant
                      I had severe arthritis in all my joints but especially feet, ankles, hands, lower back and shoulders and neck. These were to the point where they wanted to give me pain meds but I refused. Instead we settled to go the physio therapy route which helped tremendously. I still have issues but nowhere close to the extent I had in the past when I thought I would actually be permanently disabled. So for me, my arthritic pain got better after about 12-15 months of severe issues. I do not know if this is normal nor how prevalent it is with the other melanoma patients?

                      Hope you find relief soon and please look into physiotherapy. I highly recommend it.

                      Melanie

                      Loading spinner
                  Viewing 6 reply threads
                  • You must be logged in to reply to this topic.
                  About the MRF Patient Forum

                  The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

                  The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.